Arkansas, 2012Flash Flooding and Hail in Arkansas, April 3, 2012
April 3, 2012 · NWS TSA · 9 events in 2 counties and zones
During the late afternoon and evening on April 3, a cold front pushed into the region. A warm and moist environment was in place ahead of the front across west-central Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon and evening on April 3, a cold front pushed into the region. A warm and moist environment was in place ahead of the front across west-central Arkansas. Strong to severe thunderstorms developed over the area, resulting in large hail, damaging winds and some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 3, 5:19 PM CST, 59 minutes earlier.
Area forecast discussion, Apr 3, 5:19 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
619 PM CDT TUE APR 3 2012
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 0Z TAFS... STRONG THUNDERSTORMS ARE ONGOING ACROSS THE
SOUTHERN PORTION OF THE AREA. KFSM WILL LIKELY EXPERIENCE +TS WITH
TEMPO MVFR CEILINGS AND VIS BEGINNING ABOUT 0Z. KXNA AND KFVY
COULD EXPERIENCE THE SAME IN ANOTHER HOUR OR SO. OKLAHOMA SITES
MAY SEE ISOLATED -TS OVER THE NEXT COUPLE OF HOURS. LATER THIS
EVENING... VFR CONDITIONS SHOULD RETURN... WITH GENERALLY LIGHT
WINDS AND A MID CLOUD DECK.
&&
.PREV DISCUSSION... /ISSUED 334 PM CDT TUE APR 3 2012/
DISCUSSION...
UPPER LOW CENTERED OVER TX PANHANDLE MOVING SLOWLY EAST WITH
ASSOCIATED JET STREAK ROUNDING BASE INTO EASTERN OK. RELATIVELY
DRY AND STABLE AIRMASS REMAINS OVER AREA NORTH OF I-40 WHILE
BREAKS IN CLOUD COVER HAVE ALLOWED MODEST DESTABILIZATION TO THE
SOUTH. LEADING EDGE OF PRECIP SHIELD CONTINUES TO STRUGGLE TO MAKE
PROGRESS EAST...WHILE THUNDERSTORMS ON THE VERGE OF MOVING INTO SE
OKLAHOMA. TRUE WARM FRONT REMAINS OVER NORTH TEXAS...WHERE
TORNADIC STORMS HAVE IMPACTED DFW METROPLEX. SOME OF THESE STORMS
WILL MAKE A RUN AT FAR SE OKLAHOMA IN NEXT FEW HOURS LIKELY
MAINTAINING SEVERE WEATHER THREAT AT LEAST ACROSS SE OK AND WEST
CENTRAL ARK THROUGH THE EVENING...WITH A NON-ZERO TORNADO THREAT
EXTENDING TO ABOUT I-40. SEVERE WEATHER THREAT WILL REMAIN
DIMINISHED SIGNIFICANTLY OVER NE OKLAHOMA AND NW ARKANSAS AS SFC
BASED STORMS NOT ANTICIPATED.
STORMS WILL SWEEP NE THROUGH THE EVENING WITH MID LEVEL DRY SLOT
PUSHING INTO THE AREA AND SFC COLD FRONT SWEEPING THROUGH. MODELS
STILL DIFFER A BIT ON DETAILS...BUT THE IDEA IS TO BRING THE
CUTOFF LOW SLOWLY EAST WEDNESDAY AFTERNOON AND EVENING. COLD
POCKET OF 500 MB TEMPS SHOULD GENERATE STEEP ENOUGH LAPSE RATES
FOR SCATTERED THUNDERSTORMS IN THE AFTERNOON AND EVENING...A FEW
STRONG OR SEVERE HAIL PRODUCERS POSSIBLE IF ADEQUATE SFC HEATING
CAN TAKE PLACE. LOW AND ASSOCIATED PRECIP CHANCES WILL SHIFT EAST
OF THE AREA BY LATE THURSDAY WITH UPPER RIDGE OVER THE AREA BY
FRIDAY.
DRY LINE WILL SET UP AGAIN BY FRIDAY AFTERNOON TO THE WEST WITH AN
ALMOST SUMMER-LIKE COLD FRONT SAGGING SOUTH TOWARD THE AREA BY
EARLY SATURDAY. A FEW STORMS MAY DEVELOP ON THE FRONT AND MOVE
INTO FAR NE OKLAHOMA AS EARLY AS LATER FRIDAY NIGHT...WITH CHANCES
INCREASING ON SATURDAY. THE FRONT WILL STALL WITH A LACK OF UPPER
LEVEL SUPPORT UNTIL EARLY IN THE WEEK MAINTAIN SOME CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGH MONDAY...WITH TEMPS TRENDING
BELOW NORMAL FOR A CHANGE.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM...99
LONG TERM....99
AVIATION...06
Hazardous weather outlook, Apr 3, 3:58 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
458 PM CDT TUE APR 3 2012
ARZ001-002-010-011-019-020-029-OKZ049-053>076-041000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT TUE APR 3 2012
...SEVERE WEATHER POTENTIAL CONTINUES THROUGH THIS EVENING...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS EVENING AND TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...FAR SOUTHEAST OKLAHOMA.
ONSET...ONGOING.
SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...PRIMARILY SOUTHWEST OF INTERSTATE 44.
ONSET...ONGOING.
AREA AT GREATEST RISK...SOUTH OF INTERSTATE 40.
FLASH FLOOD.
RISK...ELEVATED.
AREA...SOUTHEAST OKLAHOMA.
ONSET...ONGOING.
DISCUSSION...
THE SEVERE THUNDERSTORM POTENTIAL WILL CONTINUE THIS EVENING
FOR AREAS SOUTHWEST OF INTERSTATE 44...WITH A RISK OF
TORNADOES ACROSS EXTREME SOUTHEAST OKLAHOMA AND POSSIBLY
INTO WEST CENTRAL ARKANSAS. A POCKET OF STRONGER INSTABILITY
DOES EXIST WITHIN THE ARKANSAS RIVER VALLEY WHERE SKIES
HAVE CLEARED ALLOWING TEMPERATURES TO WARM. THIS WILL
PROVIDE A WINDOW OF HIGHER SEVERE WEATHER POTENTIAL UNTIL
THIS AREA STABILIZES LATER THIS EVENING. ADDITIONAL
THUNDERSTORMS ARE LIKELY TO DEVELOP LATER TONIGHT FURTHER
NORTH NEAR THE TRACK OF THE UPPER STORM SYSTEM. THESE
STORMS WILL ALSO POSE A LIMITED RISK OF SEVERE WEATHER
PRIMARILY WITH A LARGE HAIL HAZARD. LOCALLY HEAVY RAINFALL
HAS ALREADY FALLEN ACROSS PORTIONS OF SOUTHEAST OKLAHOMA...
AND ANY ADDITIONAL HEAVY AMOUNTS COULD PROVIDE LOCALIZED
AREAS OF FLASH FLOODING.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
A PERIOD OF UNSETTLED WEATHER WILL CONTINUE FOR THE
REMAINDER OF THIS WEEK INTO EARLY NEXT WEEK. THE
INITIAL STORM SYSTEM WILL BE THE SLOW MOVING UPPER
LOW THAT WILL TRACK ACROSS THE SOUTHERN PLAINS. ONCE
THIS SYSTEM PASSES...THE NEXT COLD FRONT WILL ARRIVE
AND ALLOW A CONTINUED CHANCE OF THUNDERSTORMS.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Special weather statement, Apr 3, 3:50 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
450 PM CDT TUE APR 3 2012
OKZ049-073-075-032230-
LATIMER OK-PITTSBURG OK-PUSHMATAHA OK-
450 PM CDT TUE APR 3 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
SOUTHEASTERN PITTSBURG...NORTHERN PUSHMATAHA AND WESTERN LATIMER
AT 450 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHEAST OF BLANCO TO 14 MILES SOUTHEAST OF
BLANCO...MOVING EAST AT 30 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...KREBS...
ALDERSON...HARTSHORNE AND HIGGINS.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3459 9568 3459 9585 3490 9591 3510 9544
3457 9538 3453 9568
TIME...MOT...LOC 2150Z 252DEG 25KT 3478 9568 3457 9565Local storm report, Apr 3, 5:15 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
615 PM CDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG WILBURTON 34.92N 95.31W
04/03/2012 LATIMER OK EMERGENCY MNGR
TREES AND POWER LINES DOWN IN WILBURTON.
&&
AEJSpecial weather statement, Apr 3, 5:24 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
624 PM CDT TUE APR 3 2012
OKZ072-074-076-040015-
HASKELL OK-LE FLORE OK-SEQUOYAH OK-
624 PM CDT TUE APR 3 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
EASTERN HASKELL AND NORTHERN LE FLORE
IN EAST CENTRAL OKLAHOMA
SOUTHERN SEQUOYAH
AT 625 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
MCCURTAIN...MOVING NORTHEAST AT 25 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...KEOTA AND
TAMAHA.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3529 9465 3511 9494 3529 9521 3531 9520
3531 9517 3532 9517 3549 9485
TIME...MOT...LOC 2325Z 245DEG 20KT 3521 9496Local storm report, Apr 3, 5:55 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
655 PM CDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG PANAMA 35.17N 94.67W
04/03/2012 LE FLORE OK EMERGENCY MNGR
TREES AND POWER LINES DOWN IN PANAMA.
&&
AEJLocal storm report, Apr 3, 5:56 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
656 PM CDT TUE APR 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG POTEAU 35.05N 94.62W
04/03/2012 LE FLORE OK EMERGENCY MNGR
TREES DOWN IN POTEAU. TIME ESTIMATED.
&&
AEJSpecial weather statement, Apr 3, 6:10 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
710 PM CDT TUE APR 3 2012
ARZ019-OKZ069-072-040100-
ADAIR OK-CRAWFORD AR-SEQUOYAH OK-
710 PM CDT TUE APR 3 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHWEST ARKANSAS
WESTERN CRAWFORD
IN EAST CENTRAL OKLAHOMA
NORTHEASTERN SEQUOYAH
IN NORTHEAST OKLAHOMA
SOUTHEASTERN ADAIR
AT 710 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF SHORT...MOVING NORTHEAST AT 20 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SHORT...
FIGURE FIVE...CEDARVILLE...NATURAL DAM AND LEE CREEK.
THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM
WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND GUSTS TO 50
MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3576 9447 3565 9429 3548 9433 3555 9443
3541 9460 3552 9483
TIME...MOT...LOC 0010Z 219DEG 18KT 3554 9453Event by event
4 thunderstorm wind, 3 flash flood, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Sebastian
- When
- April 3, 6:18 PM CST
- Where
- Sebastian County, Ft Smith
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.380, -94.420
Strong thunderstorm wind blew down numerous power poles and power lines.
Thunderstorm Wind, Sebastian
- When
- April 3, 6:24 PM CST
- Where
- Sebastian County, 1.89 mi NNW of Massard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.374, -94.366
Strong thunderstorm wind blew down large tree limbs.
Hail, Sebastian
- When
- April 3, 6:24 PM CST
- Where
- Sebastian County, 1.9 mi NNW of Massard
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.375, -94.363
Flash Flood, Sebastian
- When
- April 3, 6:30 PM CST to 8:00 PM CST
- Where
- Sebastian County, Ft Smith to 1.06 mi W of Ft Smith
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.380, -94.420
Locally heavy rainfall flooded several roads with a few cars reported stalled in flood waters.
Thunderstorm Wind, Crawford
- When
- April 3, 6:35 PM CST
- Where
- Crawford County, 0.48 mi ESE of Alma
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.478, -94.222
Strong thunderstorm wind blew down large tree limbs.
Flash Flood, Crawford
- When
- April 3, 6:40 PM CST to 8:00 PM CST
- Where
- Crawford County, 0.48 mi WNW of Van Buren to 0.4 mi W of Van Buren
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.433, -94.358
Several roads were reported flooded across the southern portion of the county with several vehicles stalled in the flood water.
Flash Flood, Sebastian
- When
- April 3, 6:45 PM CST to 8:00 PM CST
- Where
- Sebastian County, 0.87 mi NW of Ft Smith to 0.87 mi WSW of Ft Smith
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.388, -94.432
Several roads in Fort Smith were flooded with a few stalled vehicles reported in the flood waters.
Hail, Sebastian
- When
- April 3, 6:47 PM CST
- Where
- Sebastian County, 1 mi E of Lavaca
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.330, -94.162
Thunderstorm Wind, Crawford
- When
- April 3, 6:51 PM CST
- Where
- Crawford County, 0.44 mi N of Van Buren
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.436, -94.349
Strong thunderstorm wind blew down trees in Van Buren.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 3, 201229 injured · $798 million · EF3 · 94 events
- Hail and Damaging Winds in Florida, April 3, 20121 death · $86,000 · 1 in hail · 16 events
- Flash Flood in West Virginia, April 3, 2012$175,000 · 1 event
- Hail and Damaging Winds in South Carolina, April 3 to 5, 2012$100,000 · 1 in hail · 11 events
- Flash Flooding and Hail in Louisiana, April 3 to 5, 2012$55,000 · 1.75 in hail · 11 events
- Flash Flooding and Flooding in Kentucky, April 3 to 4, 2012$60,000 · 1 in hail · 9 events
- Hail in Texas, April 3 to 4, 2012$26,000 · 2.75 in hail · 13 events
- Tornadoes and Hail in Texas, April 3 to 4, 2012EF0 · 29 events
- Hail and Damaging Wind in Tennessee, April 3, 2012$25,000 · 1.25 in hail · 6 events
- Tornado and Hail in Louisiana, April 3, 2012$6,000 · EF0 · 23 events
- Hail and Damaging Winds in Arkansas, April 3, 2012$10,000 · 1.75 in hail · 15 events
- Hail and Damaging Wind in Georgia, April 3, 2012$15,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374633, 374634, 379759, 374635, 374640, 374646, 374648, 374649, 374650.